Monday, September 1, 2014
High Blood Pressure
Lipitor, Cholestorol & liver?
I have controlled high blood pressure and was recently put on Lipitor to control cholesterol that was in the total 217 range. The lipitor 20mg brought it down to 116,HDLC 32,LDL 64, VLDL 20 and triglyceride 101. However, my liver enzyme blood test showed total BILI 1.7 and UNCONJ. BILI 1.50. All other liver numbers are normal. These two are high. Is it safe to continue to on Lipitor? My dose has been decreased to 10mg. I was advised the these two high numbers were unimportant as far as the Lipitor is concerned.
It appears that Lipitor is controlling your cholesterol levels well. Statins, like Lipitor, can sometimes cause an elevation in liver enzymes (AST and ALT). These elevations are almost always benign, but some expert recommend that statins be discontinued it the elevations stay above three times normal for several weeks.
Elevated bilirubin levels are not related to statin therapy. High unconjugated bilirubin levels can be due to other drugs (rifampin or probenecid), inherited disorders like Gilbert's syndrome or hemolysis.
There is no reason to stop Lipitor in your case.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati